0
Abstract: Case Reports |

SADDLE PULMONARY EMBOLISM IN PATIENT TREATED WITH THALIDOMIDE-DEXAMETHASONE FREE TO VIEW

Nazeem Maher, MD; Majid H. Dudha, MD*; Kaushang Gandhi, MD; Chandrasekhar Palaniswamy, MD; Nilofar Dudha, MBBS; Stuart Lehrman, MD
Author and Funding Information

Westchester Medical Center, Briarwood, NY


Chest


Chest. 2009;136(4_MeetingAbstracts):56S. doi:10.1378/chest.136.4_MeetingAbstracts.56S-d
Text Size: A A A
Published online

INTRODUCTION:  Thalidomide-Dexamethasone for the treatment of Multiple Myeloma has been linked with thromboembolism in multiple reports and is associated with significant morbidity and mortality. Prevention of formation of venous thrombosis is imperative with Aspirin, LMWH or warfarin. Our case is of a patient who was treated with aspirin but developed saddle pulmonary embolism requiring thrombectomy.

CASE PRESENTATION:  A 56 year-old Caucasian male with history of Multiple Myeloma diagnosed in December 2008 presented to the medical center with chief complaint of dyspnea of 3 weeks duration with no associated chest pain, palpitations or diaphoresis. Patient was started on treatment with dexamethasone and thalidomide 4 months prior for multiple myeloma. The patient in the emergency room was found to be hemodynamically stable with tachycardia on physical exam and no signs of pulmonary edema, distended neck veins or homan’s sign. Laboratory exam revealed elevated cardiac enzymes, d-dimer, BNP and EKG findings consistent with pulmonary embolism. Echocardiography findings included dilated hypokinetic right ventricle and elevated pulmonary artery systolic pressure. An urgent spiral CT of the chest showed saddle pulmonary embolism. An urgent CTS consultation and emergent thrombectomy was performed.

DISCUSSIONS:  Pulmonary embolism is associated with significant morbidity and mortality especially in patients with multiple myeloma treated with dexamethasone and thalidomide. Patients with the diagnosis of multiple myeloma are at increased risk for thromboembolic events due to elevated immunoglobulin, inflammatory cytokines and due to acquired Protein C resistance. Thalidomide has immunomodulatory and antiangiogenic effects on tumor burden and has enhanced activity in patients with multiple myeloma. It is usually well tolerated orally but rare complication including thromboembolic disease has been reported.Thalidomide treatment has been associated with both arterial and venous thrombosis. Randomized controlled trial by ECOG (Eastern cooperative oncology group) comparing thalidomide alone versus thalidomide and dexamethasone in the treatment for multiple myeloma, there was six fold increases in the incidence of thromboembolic disease (1). The pathophysiology behind this increased risk is hypothesized from direct effect of thalidomide on endothelial cells and possibly from an acquired Protein C resistance. The rate of thromboembolic disease is 21–28% with treatment combination of thalidomide and dexamethasone, the combination that was used in our patient. Our patient presented with symptoms of dyspnea for over 3 weeks and was found to have a saddle embolism. No such case has been reported in English literature. There is still no consensus on the prevention of venous thromboembolism in patients treated with thalidomide-dexamethasone for the treatment of multiple myeloma but due to the high risk associated with the treatment it is recommended that patients do receive prophylaxis. Coumadin and LMWH (low molecular weight heparin) have been best studied. Baz and colleagues showed aspirin to decrease the thrombotic complications associated with thalidomide treatment of multiple myeloma. This study showed reduced risk but in comparison to studies with LMWH and coumadin the risk was found to be higher. Currently there is no randomized trials comparing aspirin with LMWH and coumadin for prevention of thromboembolism associated with the use of thalidomide-dexamethasone treatment regimen. The evidence currently available for aspirin as prophylaxis is based on retrospective studies, addition studies are need for better risk assessment.

CONCLUSION:  Thromboembolism is a well recognized complications associated with the use of thalidomide and dexamethasone. Even in the absence of other inherited hypercoagulable states, this regimen per se should be considered to be an indication for long term anticoagulation. The choice of anticoagulant needs to be tailored to the individual patient.

DISCLOSURE:  Majid Dudha, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, November 4, 2009

3:30 PM - 5:00 PM

References

Rajkumar SV, Hayman S, Gertz MA, et al. Combination therapy with thalidomide plus dexamethasone for newly diagnosed myeloma.J Clin Oncol2002;20:4319–4323
 

Figures

Tables

References

Rajkumar SV, Hayman S, Gertz MA, et al. Combination therapy with thalidomide plus dexamethasone for newly diagnosed myeloma.J Clin Oncol2002;20:4319–4323
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
Guidelines
Multiple myeloma (MM).
Finnish Medical Society Duodecim | 1/18/2008
Lenalidomide for the treatment of multiple myeloma in people who have received at least one prior therapy.
National Institute for Health and Clinical Excellence (NICE) | 1/18/2008
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543